MAUDE Adverse Event Report: ETHICON INC. SFX SPI PDS+ UNI VIO 6IN 3-0 SA PS-2 PRM; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFX SPI PDS+ UNI VIO 6IN 3-0 SA PS-2 PRM; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Model Number SXPP1B103
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Not Applicable (3189); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: was the needle piece(s) retrieved during the same procedure? no further information is available.Was there any additional tissue damage as a result of searching for the needle piece? no further information is available.What is current condition of the patient? no further information is available.No further information will be provided.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a transabdominal preperitoneal surgery on (b)(6) 2020 and a barbed suture was used.During the procedure, the needle was broken at the tip while suturing the peritoneum by continuous suturing under a laparoscope.Before this issue occurred, the affected needle had been inserted into the patient¿s body from the port without being bent.The operation time was extended within 30 minutes.There were no adverse consequences to the patient.No additional information was provided.
 
Additional Manufacturer Narrative
Date sent to the fda: 12/14/2020.The manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.Additional h-3 summary: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code sxpp1b103.A fracture was observed near the tip of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SFX SPI PDS+ UNI VIO 6IN 3-0 SA PS-2 PRM
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10861083
Report Number2210968-2020-09110
Device Sequence Number3710932
Product Code NEW
UDI-Device Identifier10705031236233
UDI-Public10705031236233
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150670
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberSXPP1B103
Device Catalogue NumberSXPP1B103
Device Lot NumberPJQ059
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer11/20/2020
Initial Report FDA Received Date11/18/2020
Supplement Report FDA Received Date12/15/2020
Patient Sequence Number1